Tygacil Side Effects Increase Risk of Death: FDA Warns

feature photo

By: Staff Writers | Published: September 2nd, 2010

Federal drug safety regulators are changing the labeling on the antibiotic Tygacil to indicate that it carries an increased risk of death when compared to other antibiotics. 

The FDA issued a Tygacil safety alert and notification of label change on September 1 after an analysis of 13 different clinical trials showed that the mortality rate with Tygacil was higher when treating all types of infections, but particularly when treating ventilator-associated pneumonia. Patients given Tygacil to treat pneumonia had a 20% chance of dying, compared to only 12% from competing antibiotics.

The FDA recommended healthcare professionals consider alternatives to Tygacil when treating patients with severe infections.

Tygacil (tigecycline) was approved by FDA for the treatment of certain types of infections in June 2005. Created by Wyeth, which is now owned by Pfizer, Inc., the drug is approved to treat complicated skin infections, intra-abdominal infections, and community-acquired pneumonia. It is not approved for the treatment of hospital-acquired pneumonia (including ventilator-associated pneumonia).

The FDA analysis of 13 different trials found that, overall, the risk of death when Tygacil was used to treat an infection was 4%, compared to a risk of 3% when other antibiotics were used. But in certain areas, the risk spiked, including ventilator-assisted pneumonia, and when used to treat hospital-acquired pneumonia of all kinds and resistant pathogens. The FDA points out that in many cases the increased risk is not statistically significant. However, the fact that it has a higher death rate in all categories and spikes in a few specific ones, led FDA to issue the warning.

Hospital-acquired pneumonia is a common risk for critically ill patients, particularly those on ventilators. Contraction of pneumonia puts critically ill patients at a 20 to 30 percent risk of death, and can increase a patient’s hospital stay by seven to nine days, potentially exposing them to other complications. Pneumonia usually occurs because stomach secretions have entered the lungs.

Tags: , , , , ,

There Are 3 Comments So Far • (Add Your Comments)

  1. .The day my daughter was to be transferred to Miami Childrens Hospital (MCH)we were told she had acquired another infection caused by Stenotrophomonas Maltophilia and ‘Tygacil” was prescribed. The flight nurse refused to administer this antibiotic saying she did not have the ability to counteract an adverse/allergic reaction should one occur. The treatment plan at MCH was changed to’Levaquin’ & ‘Timentin’ since Enterobacter C. and Sten Malt were sensitive to both. We had been told my daugter had developed D I C a few hours after receiving a second blood transfusion at the other hospital. She received many platelet transfusions & Cryo, FNP, Albumin plus another unit of blood. Timentin was discontinued as it could exacerbate the thrombocytopenia. The Enterobacter had been cleared two days prior. My daughter & I refused ‘Tygacil’ 12/13/10 stating we believed it was contraindicated for her because she had elevated liver enzymes, was receiving hemodialysis. We also explained she had never received anything similar to tetracycline so we were leery of trying it now considering we were told that Levaquin was working very well. Apparently someone decided to disregard our refusal and administered Tygacil after I left to eat in the cafeteria. When I came back I reported my daughter was complaining of a headache than a problem with her left pupil being dilated with blurry vision. The nurse examined her eyes with a flashlight saying her pupils were reactive. I was still concerned. Less than an hour later my daughter was unable to speak, her back seemed stiff but her arms flailed and she was terrified when her throat started to swell & she experienced difficulty breathing. I was crying that my daughter was having an allergic reaction to something and a resident concurred then intubated her. Nurses were able to get a sufficent amount of blood from cutting her fingers & a resident told us her calcium level had dropped & calcium was pushed manually into her PICC/MID line. My daughter’s left eye developed tears & I told her she could go upstairs. Both pupils became fixed & dialated. Three attempts were made to resiciutate her until I pulled the resident away from my daughter’s body. I believe someone killed my daughter.

  2. My daughter has bronchietasis and while hospitalized for abdominal surgery the ID doctor prescribed Tygacil for congestion in her lungs. I told the ID doctor that I had a very bad reaction myself with this drug and he infused her anyway. After 3 doses of this medication my daughter became commatose to the point where rapid response had to respond. They did two EEGs in two days and both came back that she was in a deep comma. Although she ocassionally aware and awake, her brain waves suggest deep comma. I looked on line for this form of reaction and haven’t seen anything like this.

  3. I need a lawer who can help me win a wrongful death and medical negligance case. My wife die due to inability of the Doctor to provide the care and using wrong medication, Tygacil (tigecycline).

Post Your Comments

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.